Monthly Archives: December 2013

Do SSRIs Increase the Risk of Postpartum Hemorrhage? Maybe, But Not By Much

Selective serotonin reuptake inhibitor (SSRI) antidepressants may affect platelet aggregation and thus may increase the risk of bleeding.  Several studies have sought to determine if exposure to SSRI antidepressants in late pregnancy is associated with an increased risk of postpartum hemorrhage.

Earlier Age of Surgical Menopause Associated with More Significant Cognitive Decline

Previous studies have shown that the abrupt hormonal changes that occur after a surgical menopause (i.e., removal of the ovaries) negatively affect cognition in women.  According to a recent study, "Women who were younger at the time of surgical menopause have a more rapid rate (steeper slope) of cognitive decline than women who were older at the time of surgery or than women undergoing natural menopause."  Earlier age at menopause was also associated with increased Alzheimer’s disease neuropathology, in particular neuritic plaques.

Novel Approaches to Antidepressant-Induced Sexual Side Effects: Exercise and Acupuncture

Sexual side effects may occur in 40% to 70% of patients treated with serotonin reuptake inhibitors (SRIs) and is a common reason for poor compliance with treatment and eventual discontinuation. When sexual side effects occur, they tend to emerge early, are persistent, and rarely resolve spontaneously.  A new study, reviewed in Medscape, suggests that exercise may help to reduce sexual side effects:

By |2015-05-11T12:07:52-04:00December 10th, 2013|General|0 Comments